Sildenafil (Viagra) and ophthalmology.Surv Ophthalmol. 1999 Sep-Oct; 44(2):153-62.SO
Sildenafil citrate (Viagra) is a new oral medication that inhibits phosphodiesterase-5 (PDE5) in the corpus cavernosum to facilitate penile erection for the treatment of male impotence. The drug also has a mild inhibitory effect on PDE6, which controls the level of cyclic guanosine monophosphate in the retina, and it may cause a perception of bluish haze or increased light sensitivity in some patients. Long-term retinal damage has not been reported, but long-term electroretinographic studies have not been performed. Sildenafil causes a mild lowering of blood pressure and is absolutely contraindicated in patients taking any form of nitrate medication. A number of cardiovascular deaths and retinal vascular events in patients taking sildenafil have been reported, but so far the rate of these complications does not exceed expectation for an elderly population. Ophthalmologists should alert patients to the ocular side effects and potential risks of this new drug until further clinical experience has been obtained.